Hail, Boundary
- When
- June 24, 4:00 AM PST to 4:10 AM PST
- Where
- Boundary County, 1.95 mi WNW of Moyie Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.730, -116.220
A mid-level impulse ejecting from a deep area of low pressure along the Washington Coast tracked through the Idaho Panhandle during the early morning hours of June 24rd. The mid-level energy encountered a very moist and unstable air mass in place resulting in scattered thunderstorms, one which reached severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A mid-level impulse ejecting from a deep area of low pressure along the Washington Coast tracked through the Idaho Panhandle during the early morning hours of June 24rd. The mid-level energy encountered a very moist and unstable air mass in place resulting in scattered thunderstorms, one which reached severe limits. Large hail was the main threat with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 24, 1:10 AM PST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 210 AM PDT Sun Jun 24 2012 .SYNOPSIS... A closed low near the Pacific Coast will help bring scattered showers and isolated thunderstorms to the Inland Northwest Sunday, before the threat retreats to the mountains Monday. There is a good chance that Tuesday will be cool, rainy and breezy as the low pressure system moves through the region. A warming and drying trend is likely Wednesday through Saturday. && .DISCUSSION... Today and Tonight: A closed low circulates off the Washington- Oregon coast while the Inland Northwest remains near the weak diffluent area on its northeast side, before subtle ridging moves in late. Water vapor imagery showed the next shortwave disturbance coming up through northern California into west and central Oregon during the overnight. Satellite extrapolation and model guidance bring it toward the southern forecast area early this morning, before it lifts toward the Canadian border this afternoon. At the same time, a surface trough and theta-e ridge across central Idaho to east-central Washington migrates north toward the Canadian border through the day. Moisture and instability focuses along these boundaries through the day. These ingredients will bring another round of scattered showers and a chance of thunderstorms today. Comparing guidance to current analysis, the ECMWF seems to be the favored model. Though most guidance has a similar evolution. Around 09Z (2 AM) this morning radar echoes began to increase from the Blues mountains and northward near the Washington-Idaho border, with some isolated thunderstorms. The showers are expected to increase through the day. Using the ECMWF and ingredients described above, this places the best threat of precipitation across the eastern third of Washington, the Idaho Panhandle and around the Cascades, with the threat migrating further north and west through the afternoon and early evening as the disturbance and surface trough lift north. As for the threat of thunderstorms, the best instability and threat lays across the Northeast Washington Mountains and northern Panhandle along the theta-e ridge axis. A secondary threat will be found across the Cascades through the Okanogan Highlands, as well as across eastern I-90 corridor (mainly east of the West Plains area in Spokane county) through the central Panhandle. By tonight the atmosphere begins to dry out. PWATs fall from a high near 150-180% of normal this morning to between 75-120% of normal toward midnight tonight, with dew points dropping into the mid-30s and mid-40s. Subtle shortwave ridging comes to the region as a sharp vorticity maximum pivots around the base of the offshore low. This will lead to declining precipitation chances and decreasing clouds. There may some patchy areas of fog/stratus overnight and early Monday morning in the sheltered valleys near the Canadian border and perhaps around the Palouse, L-C valley and Kamiah area. However confidence is low and forecast soundings did not support temperatures cooling toward the dew points as dew points too will be on the decline. Thus fog was left out. /J. Cote' Monday through Tuesday night...There is decent model agreement through the end of the short term period between the GFS and NAM models...and satellite extrapolation suggests the models are quite plausible regarding the overall flow regime for the next 48 to 72 hours. During this period the deep upper level trough circulating just off the coast will slowly eject through the region with primarily southerly flow aloft on Monday culminating in another negatively tilted short wave plowing though on Tuesday. On Monday this flow regime should yield mainly dry basin conditions with seasonably warm conditions compliments of the southerly flow warm advection. There is a possibility of a weak embedded short wave transiting this flow...hinted on both models...and may be sufficient to generate some showers over the mountains ringing the basin...but otherwise Monday appears to be a quiet and warm period. On Tuesday the next significant shower threat appears as a strong short wave moves up from the south and passes through the region. High pops for at least dense showers and scattered thunderstorms are well justified especially over the eastern half and northern reaches of the forecast area...indeed in the northeast basin and mountains north of the basin a downright gray and rainy day is possible with isolated embedded thunderstorms given the dynamic nature of this wave and precipitable water values on the order of 100 to 120 percent of normal feeding into the system. Thus...in short Monday looks to be quiet and mild while Tuesday will feature a gross deterioration into a cooler and wetter May-like spring pattern. Wednesday through Saturday...General model consensus exists featuring an overall pattern consisting of a new Pacific trough establishing itself off the Pacific Coast from Wednesday through Friday...with a push of this trough inland on or about next Saturday. GFS ensemble member spreads suggest this solution is relatively stable. If this solution pans out...and there is no compelling reason to believe otherwise...the forecast area on Wednesday and Thursday will be under a short wave ridge with increasingly warm temperatures each day...into the solidly normal territory...and reasonably high confidence of little or no precipitation threat. By Friday moist southwest flow will become well established for an increase in the afternoon/evening shower and thunderstorms threat mainly on the high terrain around the basin. Saturday appears to be a better chance of showers and storms as the ridge breakdown process will be well underway by then. /Fugazzi && .AVIATION... 06Z TAFS: Showers and thunderstorms are done for tonight, although layer of mid clouds has been developing over the Idaho Panhandle between 400Z and 530Z. Expecting effects to remain mostly east of LWS, PUW and COE, any ceilings to stay well above IFR ranges and any precipitation to be light. Clouds and showers to redevelop on Sunday afternoon, primarily over the higher terrain of NE Washington and the Idaho Panhandle. JL && .PRELIMINARY POINT TEMPS/POPS... Spokane 75 53 81 53 62 46 / 40 10 10 30 60 40 Coeur d'Alene 74 53 82 52 61 46 / 50 10 10 30 70 50 Pullman 76 51 79 50 64 42 / 20 10 10 40 60 30 Lewiston 84 58 86 58 72 51 / 10 10 10 40 60 20 Colville 78 51 85 52 61 47 / 60 10 10 30 70 60 Sandpoint 74 49 80 50 57 46 / 60 10 20 20 80 70 Kellogg 75 53 81 51 57 44 / 50 10 20 40 80 60 Moses Lake 80 52 84 55 71 50 / 20 0 10 40 50 20 Wenatchee 77 54 81 55 68 51 / 30 0 10 40 40 20 Omak 78 50 84 53 68 47 / 60 10 10 30 70 40 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 626 AM PDT SAT JUN 23 2012 IDZ001>004-026-027-WAZ037-038-241330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-241330- EAST SLOPES NORTHERN CASCADES- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE IS POTENTIAL FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ031>036-041-043-044-241330- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND STREAMS. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1133 PM PDT SAT JUN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM TSTM WND GST 3 SSW GENESEE 46.51N 116.95W
06/23/2012 M71.00 MPH NEZ PERCE ID MESONET
&&
JCLEVSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 329 AM PDT SUN JUN 24 2012 IDZ001-002-004-241130- BONNER ID-BOUNDARY ID-KOOTENAI ID- 329 AM PDT SUN JUN 24 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO SOUTH CENTRAL BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO CENTRAL BONNER COUNTY IN THE PANHANDLE OF IDAHO UNTIL 430 AM PDT AT 323 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF HAYDEN LAKE..MOVING NORTH AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... ATHOL... BAYVIEW... SANDPOINT AND DOVER... PONDERAY... LAT...LON 4858 11686 4859 11625 4771 11649 4773 11675 TIME...MOT...LOC 1029Z 185DEG 39KT 4782 11661 JCOTE
The Spokane radar (KOTX), 156 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386706, 386707.